Louisiana, 2002

Lightning Strike in Louisiana, August 19, 2002

August 19, 2002 · NWS LIX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 19, 1:11 AM CST, 10 hours 9 minutes earlier.

Area forecast discussion, Aug 19, 1:11 AM CST, 10 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
211 PM CDT MON AUG 19 2002

AN UPPER AIR ANALYSIS AT 200MB REVEALED ANTICYCLONIC CIRCULATIONS
OVER OVER EXTREME NORTHEAST GULF AND SOUTH OF BIG BEND TEXAS. A VORT
MAX WAS REVEALED OVER CENTRAL TENNESSEE/NORTHERN ALABAMA. IN
ADDITION...A WEAK TROUGH...WEAK SHEAR OR A COL WAS NOTED OVER
WESTERN LOUISIANA. A SURFACE PRESSURE GRADIENT OF 1MB FROM THE
FORECAST AREA TO ORLANDO REMAIN IN PLACE. LIX SOUNDING SHOWED A WEAK
WIND PROFILE THROUGHOUT THE COLUMN AND H20 VALUE AROUND 1.9 INCHES.

SYNOPTIC PATTERN CHANGE VERY LITTLE THROUGH THE FORECAST PERIOD AS
THE NORTHERN JET STREAM REMAINS NORTH. ANTICYCLONIC CIRCULATION OVER
EXTREME NORTHEAST GULF WEAKENS AND MOVES ACROSS THE AREA AS THE
ANTICYCLONIC CIRCULATION SOUTH OF TEXAS BIG BEND STRENGTHEN AND
MOVES NORTHEAST OVER TEXAS TUESDAY AND WEDNESDAY. THIS WILL ALLOW
THE VORT MAX OVER CENTRAL TENNESSEE/NORTHERN ALABAMA TO MOVE OVER
THE FORECAST AREA WEDNESDAY. AGREE WITH AVN...WILL INCREASE POPS TO
50 PERCENT FOR WEDNESDAY. A WEAK LOW DEVELOPS UNDERNEATH THE BROAD
HIGH WEDNESDAY AND SLOWLY DRIFTS NORTHWEST THURSDAY THROUGH
SATURDAY. THUS KEEPING THE CHANCE OF RAIN NEAR TO SLIGHTLY ABOVE
CLIMO. MEAN RELATIVE HUMIDITY VALUES ABOVE 70 PERCENT ACROSS THE
FORECAST AREA WEDNESDAY THROUGH FRIDAY.

IN THE MEANTIME...ATMOSPHERE WILL REMAIN CONDUCIVE TO FUNNEL CLOUDS
OVER MARSHES AND COASTAL WATERS. CAPE VALUES WILL REMAIN AROUND 4000
J/KG AND WINDS LESS THAN 10 KNOTS FROM THE SURFACE TO 300MB WILL
PERSIST THROUGH TODAY. IN ADDITION...ISOLATED RAINFALL AMOUNTS UP TO
2 INCHES ARE POSSIBLE BECAUSE OF THE LIGHT STEERING WINDS ALOFT.

HERE ARE SOME NUMBERS TO PONDER...

MCB 91/72/92/73 4142
BTR 91/73/92/74 4142
MSY 91/75/92/75 4142
GPT 91/74/92/74 4142

.NEW...NONE.
LA...NONE
MS...NONE

18

In the hours before

Special weather statement, Aug 19, 5:30 AM CST, 5 hours 50 minutes before
GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-191700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
630 AM CDT MON AUG 19 2002

.SYNOPSIS...
A MOIST AND UNSTABLE AIRMASS...OVER SOUTHEAST LOUISIANA AND SOUTH
MISSISSIPPI...ALONG WITH DAYTIME HEATING WILL RESULT IN THE
DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND EARLY THIS EVENING.

.THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY AND
CONTINUE INTO THE EARLY EVENING BEFORE DIMINISHING OVER LAND
TONIGHT. THE THUNDERSTORMS WILL BE MOST PREVALENT DURING THE
AFTERNOON HOURS. IN ADDITION TO OCCASIONAL LIGHTNING...SOME OF THE
STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY DOWNPOURS OF RAIN.
DUE TO LIGHT WINDS ALOFT...ISOLATED RAINFALL AMOUNTS UP TO 2 INCHES
ARE POSSIBLE THIS AFTERNOON. NO SEVERE WEATHER IS EXPECTED.

.MARINE HAZARDS...
AN UNSTABLE AIRMASS AND LIGHT WINDS ALOFT COMBINED WILL RESULT IN
FAVORABLE CONDITIONS FOR THE DEVELOPMENT OF ISOLATED FUNNEL CLOUDS
AND WATERSPOUTS OVER COASTAL AREAS THIS MORNING INTO THE EARLY
AFTERNOON HOURS.

.ACTIONS...
NONE.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE)
Special weather statement, Aug 19, 9:30 AM CST, 1 hour 50 minutes before
GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-201100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1030 AM CDT MON AUG 19 2002

.SYNOPSIS...
A MOIST AND UNSTABLE AIRMASS...OVER SOUTHEAST LOUISIANA AND SOUTH
MISSISSIPPI...ALONG WITH DAYTIME HEATING WILL PRODUCE SCATTERED
SHOWERS AND THUNDERSTORMS OVER LAND THIS AFTERNOON AND EARLY THIS
EVENING.

.THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL INITIALLY DEVELOP ALONG THE COASTAL
AREAS BY LATE MORNING...MOVE INLAND AND CONTINUE INTO THE EARLY
EVENING BEFORE DIMINISHING OVER LAND TONIGHT. THE THUNDERSTORMS WILL
BE MOST PREVALENT OVER SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI
DURING THE AFTERNOON HOURS. IN ADDITION TO OCCASIONAL
LIGHTNING...SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING BRIEF
HEAVY DOWNPOURS OF RAIN WITH RAINFALL AMOUNTS UP TO 2 INCHES.  NO
SEVERE WEATHER IS EXPECTED.

.MARINE HAZARDS...
AN UNSTABLE AIRMASS AND LIGHT WINDS ALOFT ARE FAVORABLE CONDITIONS
FOR THE DEVELOPMENT OF ISOLATED WATERSPOUTS OVER COASTAL WATERS THIS
MORNING INTO THE EARLY AFTERNOON HOURS.

.ACTIONS...
NONE.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, St. Tammany

When
August 19, 11:20 AM CST
Where
St. Tammany County, Slidell
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
30.409, -89.954 (the zone’s center; the record gives no point)

A construction worker was hospitalized and two others were knocked to the ground when lightning struck a tree that they were standing under.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2002Every state in 2002This day in weather historyWarnings in Louisiana, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316353.